Hail, Jeff Davis
- When
- May 31, 5:44 PM CST to 5:49 PM CST
- Where
- Jeff Davis County, 5 mi NE of Ft Davis
- Measured
- 2.75 in hail
- Reported by
- Storm Chaser
- Coordinates
- 30.631, -103.821
An upper level trough was positioned across Northern Mexico, and this feature provided lift across West Texas. A cold front had moved through the Davis Mountains during the morning hours and was located in Mexico.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An upper level trough was positioned across Northern Mexico, and this feature provided lift across West Texas. A cold front had moved through the Davis Mountains during the morning hours and was located in Mexico. Heated terrain along with very moist conditions contributed to an unstable atmosphere. These conditions resulted in severe thunderstorms across the Davis Mountains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 31, 5:33 PM CST, 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 633 PM CDT THU MAY 31 2012 .DISCUSSION... SEE AVIATION DISCUSSION BELOW. && .AVIATION... MOIST EASTERLY UPSLOPE WILL RESULT IN MOUNTAIN THUNDERSTORMS EARLY THIS EVENING...WELL SOUTH AND WEST OF THE TERMINALS. MVFR CEILINGS ARE EXPECTED TO DEVELOP AT THE TERMINALS IN THE 09Z-15Z FRIDAY TIME FRAME...WITH VFR CONDITIONS EXPECTED FROM 16Z FRIDAY ONWARD THROUGH THE AFTERNOON. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 12
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1236 PM CDT THU MAY 31 2012 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-011745- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 1236 PM CDT THU MAY 31 2012 /1136 AM MDT THU MAY 31 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING...MAINLY FROM GUADALUPE MOUNTAINS...TO THE DAVIS AND APACHE MOUNTAINS......TO THE LOWER TRANS PECOS. ANY STORMS THAT DO DEVELOP WILL BE ACCOMPANIED BY FREQUENT LIGHTNING...SMALL HAIL...GUSTY WINDS...AND BRIEF HEAVY RAINFALL. A FEW STORMS MAY BECOME SEVERE...WITH LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL BEING THE MAIN CONCERNS. INADDITION...AN ISOLATED TORNADO CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND 44
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 539 PM CDT THU MAY 31 2012 TXZ058-074-312315- DAVIS/APACHE MOUNTAINS AREA-REEVES COUNTY AND UPPER TRANS PECOS- 539 PM CDT THU MAY 31 2012 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING NORTHEASTERN JEFF DAVIS AND SOUTH CENTRAL REEVES COUNTIES UNTIL 615 PM CDT... STRONG THUNDERSTORMS WERE LOCATED NEAR TOYAVALE AND BALMORHEA... MOVING SOUTHWEST AT 10 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. &&
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 543 PM CDT THU MAY 31 2012 TXZ079-080-312315- PRESIDIO VALLEY-MARFA PLATEAU- 543 PM CDT THU MAY 31 2012 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING CENTRAL PRESIDIO COUNTY UNTIL 615 PM CDT... A STRONG THUNDERSTORM WAS LOCATED ALONG FARM TO MARKET ROAD 2810 IN OPEN COUNTRY OF CENTRAL PRESIDIO COUNTY 30 MILES SOUTHWEST OF MARFA AT 542 PM CDT...MOVING SOUTHWEST AT 10 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. &&
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 643 PM CDT THU MAY 31 2012 TXZ058-074-010015- DAVIS/APACHE MOUNTAINS AREA-REEVES COUNTY AND UPPER TRANS PECOS- 643 PM CDT THU MAY 31 2012 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING NORTH CENTRAL JEFF DAVIS AND SOUTHWESTERN REEVES COUNTIES UNTIL 715 PM CDT... A STRONG THUNDERSTORM WAS LOCATED ALONG INTERSTATE 10 BETWEEN KENT AND BALMORHEA...3 MILES EAST OF THE INTERSTATE 20 AND INTERSTATE 10 INTERSECTION OVER SOUTHWESTERN REEVES COUNTY AT 641 PM CDT. THE STORM WAS MOVING NORTHWEST AT 10 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. &&
The Midland/Odessa radar (KMAF), 213 km away, was scanning. The volume nearest the first event began at 23:44 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 382722, 382723, 382724.